Florida, 2023Heavy Rain in Florida, May 19, 2023
May 19, 2023 · NWS JAX · 3 events in 1 county or zone
A lingering front across NE FL combined with light NNE steering flow and sea breeze convergence near the frontal zone in the afternoon and evening created locally heavy rainfall across Marion county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lingering front across NE FL combined with light NNE steering flow and sea breeze convergence near the frontal zone in the afternoon and evening created locally heavy rainfall across Marion county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 19, 2:34 PM EST, 4 hours 1 minute earlier.
Area forecast discussion, May 19, 2:34 PM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
334 PM EDT Fri May 19 2023
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.NEAR TERM...
(Through Tonight)
Issued at 333 PM EDT Fri May 19 2023
Tonight...Frontal boundary across North FL has become fairly
diffuse as weak high pressure builds north of the region and will
limit convection across SE GA to just a few isolated showers.
Further south across NE FL enough diurnal heating has occurred to
kick off some showers and isolated storms along both the
Gulf/Atlantic sea breeze fronts so far, mainly south of a line
from St Augustine to Gainesville and expect this activity to
remain fairly scattered in nature as they meet along the US
301/I-75 corridors later this afternoon and early evening with
almost all activity remaining south of the I-10 corridor. Patchy
late night fog is expected again towards morning over inland
areas, with some locally dense fog possible as low temps fall into
the mid/upper 60s inland and lower 70s along the coast.
&&
.SHORT TERM...
(Saturday through Sunday night)
Issued at 333 PM EDT Fri May 19 2023
Saturday...Weak ridge of high pressure will remain in place at the
surface and aloft with a general West-to-Northwest steering flow
and expect another below average convective day with lingering
drier air aloft limiting activity to isolated storms across SE GA
and the I-10 corridor, while scattered activity is expected along
the sea breeze fronts south of the I-10 corridor of inland NE FL.
Max temps generally in the mid/upper 80s inland and lower 80s
along the Atlantic Coast. Activity will fade after sunset again
with overnight lows in the upper 60s inland/lower 70s coast along
with some patchy late night fog over inland areas.
Sunday...Models in good agreement with next frontal boundary
pushing in from the NW and interacting with local sea breeze
develop to provide for the next stormy afternoon/evening with
scattered to numerous thunderstorms, a few which could be strong
to severe with damaging winds and heavy rainfall. Max temps should
still be able to reach into the upper 80s/lower 90s inland and
mid/upper 80s coast before most of the convection kicks off.
Convection will likely linger well into the evening hours for all
areas and even into the overnight hours across NE FL as frontal
boundary stalls in the region.
&&
.LONG TERM...
(Monday through next Friday)
Issued at 333 PM EDT Fri May 19 2023
Long range models in slightly better agreement that stalled
frontal boundary over the Florida Peninsula on Monday/Tuesday will
attempt to develop low pressure center along it Wednesday which
should probably track into the Atlantic Waters off the FL East
Coast. This will lead to at least breezy conditions area-wide,
with potential for windy conditions along the Atlantic Coastal
counties along with higher than normal rainfall chances and below
normal temperatures barely pushing into the lower 80s each day.
Some storm total rainfall amounts along the Atlantic Coastal
counties are upwards of 3-6 inches with much lesser amounts
expected inland. Still too early for any specific flooding threats
over inland areas, but some higher confidence in coastal impacts
like rough surf, high risk of rip currents and possible minor
coastal flooding.
&&
.AVIATION...
(18Z TAFS)
Issued at 131 PM EDT Fri May 19 2023
Low cloud deck is particularly stubborn near KSSI and have had to
hold ceilings down there with this package. Expect them to drop
to IFR conditions again tonight with a northeasterly flow
advecting moisture in off the ocean. Convection is firing along
the Atlantic Sea Breeze over Flagler and srn St Johns Counties and
that convection will move west with time. Have a tempo group for
KGNV as convection will be close this afternoon, especially to
the south.
&&
.MARINE...
Issued at 333 PM EDT Fri May 19 2023
Weak High pressure will build north of the region tonight and
Saturday. The next front will approach Saturday Night into Sunday
bringing another round of stormy weather. The front will shift south
across the Florida peninsula Sunday night through Monday as high
pressure strengthens north of the region. Low pressure is expected
to develop along the frontal boundary south of the waters Tuesday
and Wednesday resulting in stronger Northeast winds and building
seas with Small Craft Advisory conditions expected, along with
abundant shower and thunderstorm activity.
Rip Currents: Moderate risk expected through the weekend, then
increasing risk with building onshore flow early next week with
likely High Risk and Rough surf/breakers of at least 4-6 ft from
Tuesday through the end of the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 64 86 68 88 / 10 10 10 70
SSI 69 81 71 84 / 10 10 10 50
JAX 67 86 69 89 / 10 20 10 50
SGJ 70 83 70 87 / 10 20 10 40
GNV 67 89 69 91 / 40 30 20 50
OCF 68 90 69 92 / 50 40 30 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, May 19, 6:05 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
705 PM EDT Fri May 19 2023
FLZ140-192330-
Eastern Marion FL-
705 PM EDT Fri May 19 2023
...A strong thunderstorm will impact portions of southeastern Marion
County through 730 PM EDT...
At 705 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittman, or 9 miles south of Juniper Springs, moving south at 10 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Marion
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2909 8175 2912 8164 2905 8164 2905 8166
2896 8166 2896 8177
TIME...MOT...LOC 2305Z 349DEG 8KT 2905 8169
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
23Heavy Rain, Marion
- When
- May 19, 6:35 PM EST to 8:35 PM EST
- Where
- Marion County, 2.4 mi SSW of Kendrick
- Reported by
- Mesonet
- Coordinates
- 29.220, -82.190
The mesonet station FW6740 Ocala measured 5.82 inches of rainfall since about 8 pm local time (about 2 hrrainfall total).
Heavy Rain, Marion
- When
- May 19, 7:00 PM EST to 8:25 PM EST
- Where
- Marion County, 2.4 mi SSW of Kendrick
- Reported by
- Mesonet
- Coordinates
- 29.220, -82.190
The mesonet station FW6750 Ocala measured 4.84 inches during the evening.
Heavy Rain, Marion
- When
- May 19, 7:05 PM EST to 8:05 PM EST
- Where
- Marion County, 2.4 mi SSW of Kendrick
- Reported by
- Mesonet
- Coordinates
- 29.220, -82.190
A mesonet station (FW6750 Ocala) measured 4.08 inchs of rainfall in one hour.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 19, 2023$1.3 billion · 2.5 in hail · 25 events
- Flash Flooding and Heavy Rain in North Carolina, May 19, 2023$72,000 · 11 events
- Hail in Oklahoma, May 19, 2023$55,000 · 1.75 in hail · 2 events
- Flash Flooding and Flood in Texas, May 19, 20231.5 in hail · 19 events
- Flash Flooding and Hail in Texas, May 19 to 20, 2023$10,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Oregon, May 19, 20231.25 in hail · 6 events
- Flash Flooding and Heavy Rain in Arizona, May 19 to 23, 20235 events
- Waterspouts in Gulf of Mexico, May 19, 20234 events
- Waterspouts in Gulf of Mexico, May 19, 20234 events
- Flash Flooding and Flooding in Puerto Rico, May 19, 2023$7,000 · 4 events
- Damaging Winds in Arkansas, May 19, 202361 kt wind · 4 events
- Damaging Winds in Arkansas, May 19, 202355 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098187, 1098186, 1098185.